Hail, Daniels
- When
- August 27, 7:00 PM MST
- Where
- Daniels County, Whitetail
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.900, -105.170
Public reported nickel-sized hail stones.
Moderate low-level moisture and moderate instability interacted with a series of small upper-level disturbances to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Moderate low-level moisture and moderate instability interacted with a series of small upper-level disturbances to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 27, 6:48 PM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 748 PM MDT SAT AUG 27 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... TONIGHT... LARGE SCALE PATTERN CONTINUES TO BE A QUASI ZONAL/NORTHWEST FLOW WITH A LARGE SCALE RIDGE OVER THE INTERMOUNTAIN WEST AND TROUGH OVER THE HUDSON BAY. NEAR THE SURFACE A LEE SIDE TROUGH WILL CONTINUE TO PUMP HIGHER DEWPOINTS INTO NORTHEAST MONTANA. ENOUGH MOISTURE IS EVENTUALLY ANTICIPATED TO MEET UP WITH A WEAK UPPER LEVEL IMPULSE AND FORM EVENING SHOWERS TO THE NORTH AND EAST. SUNDAY THROUGH SUNDAY NIGHT... THE LEE SURFACE TROUGH IS ANTICIPATED TO EJECT WITH THE MORNING SHORT WAVE FEATURE AND BRING IN MORE DRY AIR FROM THE NORTHWEST. THIS WILL LEAD TO A DRY AND PARTLY CLOUDY TO CLEAR DAY. MONDAY... LOW PRESSURE OFF OF THE BRITISH COLOMBIAN COAST WILL BEGIN THROWING OFF SHORTWAVE VORT MAXES ALONG THE INTERNATIONAL BORDER. A NEW LEE SURFACE TROUGH WILL SET UP RAPIDLY DURING THE MORNING AND BEGIN DRAWING IN MOISTURE AGAIN AS THE FIRST OF STRONGER IMPULSE MOVES THROUGH FROM THE WEST. THIS IMPULSE IS PEGGED TO HAPPEN DURING AFTERNOON PEAK HEATING AND MAY BRING SOME ISOLATED STRONGER STORMS WITH HAIL AND GUSTY WIND POTENTIAL. GAH .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... PROGRESSIVE PATTERN EXPECTED TO BRING COOLER WEATHER TO NORTHEAST MONTANA BY THE END OF THE WEEK. UNTIL THEN CHANCES OF THUNDERSTORMS AND RAIN WILL BE ON THE INCREASE. MODELS IN SOMEWHAT GOOD AGREEMENT AT LEAST EARLY IN THE PERIOD. SHORTWAVE TROF MOVING THROUGH THE PACIFIC NORTHWEST WILL PUSH A STRONG COLD FRONT ACROSS MONTANA WEDNESDAY NIGHT. GFS IS MUCH DEEPER WITH THIS TROF THEN THE ECMWF OR GEM BUT MODELS VERY SIMILAR WITH EXPECTED SENSIBLE WEATHER INTO THURSDAY. MODEL DIFFERENCE INCREASE LATE IN THE WEEK AS ECMWF BRINGS A DEEP TROF ACROSS WESTERN CANADA ON FRIDAY WHILE GFS AND GEM ARE MUCH WEAKER. MADE ONLY MINOR CHANGES TO THE GOING FORECAST ON ACCOUNT OF MODEL DIFFERENCES. EBERT PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEGINS WITH AN ACTIVE PERIOD. AN UPPER LEVEL LOW OVER THE NORTHEAST PACIFIC WILL BEGIN TO SINK INTO THE PACIFIC NORTHWEST EARLY ON IN THE FORECAST PERIOD. BY THURSDAY IT WILL BE OVER THE WESTERN SECTIONS OF MONTANA. BY FRIDAY IT IS EXPECTED TO ACCELERATE ACROSS MONTANA AND SHOULD WELL INTO NORTH DAKOTA ON FRIDAY. THEN FOR FRIDAY AND NEXT SATURDAY RIDGING BUILDS INTO NORTHEAST MONTANA FOR DRY AND FAIR CONDITIONS. SLIGHT CHANCES OF THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE UPPER TROUGH...THE BEST CHANCE FOR THUNDER AND OR WETTING RAINS FOR THE REGION WILL OCCUR WITH THE PASSING UPPER TROUGH ON THURSDAY THEREFORE ENHANCED THE POPS INTO THE CHANCE CATEGORY TO SHOW A HIGHER CONFIDENCE OF PRECIPITATION OVER THE CLIMATOLOGICAL SLIGHT CHANCE OF THUNDERSTORMS FOR LATE AUGUST. TEMPERATURES AHEAD OF THE UPPER TROUGH WILL CONTINUE ON THE WARM SIDE WITH 80S FOR TUESDAY AND WEDNESDAY. THEN THE UPPER TROUGH MOVES THROUGH WITH A STRONG PUSH OF COOLER AIR INTO NORTHEAST MONTANA TO KNOCK MAXIMUM TEMPERATURES DOWN TO THE 70S STARTING THURSDAY AND LASTING INTO FIRST WEEKEND OF SEPTEMBER. PROTON && .AVIATION... ANOTHER ROUND OF ISOLATED THUNDERSTORMS ARE DROPPING SOUTHEAST THIS EVENING EAST OF A OPHEIM TO SIDNEY LINE...POSSIBLY BRINGING STRONG WINDS AND DAMAGING HAIL. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT SAT AUG 27 2011 MTZ018>021-024>027-059>062-280930- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-RICHLAND-DAWSON- PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY-EASTERN ROOSEVELT- 324 AM MDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-017-022-023-280930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- GARFIELD-MCCONE- 324 AM MDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT MOVING THROUGH SUNDAY MAY PROVIDE STRONG ENOUGH WINDS THAT A LAKE WIND ADVISORY COULD BECOME NECESSARY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 132 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Public reported nickel-sized hail stones.
Public estimated half dollar-sized hail stones and 40 mph winds.
Public estimated quarter-sized hail stones and 40 mph winds.
Spotter reported ping pong ball-sized hail stones.
Spotter estimated 60 mph winds.
Public estimated 60 mph winds and reported heavy rain.
Spotter esitmated 60 mph winds.
Public reported golf ball-sized hail stones.
Public estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346208, 346144, 346145, 346156, 346196, 346205, 346206, 346157, 346207, 346931.